← Return to The big 3 antibiotics for MAC

Discussion
Jennifer (@megan123)

The big 3 antibiotics for MAC

MAC & Bronchiectasis | Last Active: Mar 9, 2019 | Replies (30)

Comment receiving replies
@megan123

@onana..,,what did u take for the cramping???? Ginger???i need to stay on these drugs…thinking of taking ethambutol and azithtomyacin with food..,dinner to reduce symptoms?? Off drugs now, and will reintroduce s week at a time…all 3 drugs have abdominal side effects….did u use Tylenol?? Or pain meds when needed???

Jump to this post


Replies to "@onana..,,what did u take for the cramping???? Ginger???i need to stay on these drugs...thinking of taking..."

@megan 123 I've tried a lot of different strategies. It seems nothing is foolproof. I take the rifampin right after I get up in the morning on an empty stomach. I've never had any negative reaction to it. About an hour later I have a light breakfast, no meds. Then about two hours later I have lunch and take the remaining meds (ethambutol and azithromycin). It seems to me that the small breakfast before the lunch (when I take the meds) acts to sort of "cushion the blow." The one food that seems to help me avoid the cramping is boiled rice, so I try to have some rice with my lunch, which has made me a regular at a nearby restaurant that makes a dynamite teriyaki chicken plate that includes a portion of sticky rice. I can't tell you that I feel great after that, because I usually don't (fatigue and lack of appetite usually set in for a couple of hours, and sometimes, urgent need for a bowel movement but not diarrhea). But I don't get that painful cramping. BTW, I do drink ginger tea regularly on medicine days. Good luck! Experiment!

Jennifer, I just started month 7 of the big 3 after 2 months of various antibiotics and inhaled tobramycin to get rid of pseudomonas. What works for me is to sip ginger tea, sometimes 3 or 4 big mugs per day, drink ginger beer made with actual ginger bits, suck on gin-gin candies… Also use a good probiotic, yogurt and try not to get overly tired. I have found I can only tolerate the meds by taking just before bedtime with a small snack and having a fairly bland supper on med days. Any other schedule left me with headache, nausea, stomach pain and extra fatigue. Also, I know I must be near a bathroom the next day and plan a lighter schedule, maybe even try for a nap. Lesions in my lungs are beginning to shrink, so my doc is thinking we will stop at 1 year if my next sputum specimens are clear.

  Request Appointment